America faces an epidemic of opioid overdoses and deaths. While some addicts will avoid hospitals for fear of getting into trouble, it’s important for nurses and health care professionals to recognize an overdose and patients who have complications from opioid use. If you do not deal regularly with opioid overdoses, it is best to familiarize yourself with symptoms now.
Lack of Response to Stimuli
Lack of response is one of the key differences between someone who is high and someone who is overdosing. A person who is merely high on an opioid can respond to noises, light, or shaking of the shoulders. Someone who is overdosing can no longer respond to stimuli and may lose consciousness. When approaching a potential overdose victim, determine consciousness level immediately. Gently shake his or her shoulder or say something like, “Are you okay? Can you hear me?”
Face and Fingernail Changes
The skin and nails are good indicators of an opioid overdose. An overdose victim’s skin will turn gray or ashen. This is most obvious in lighter-skinned people; you may have to look more closely for this symptom with patients who have darker skin tones. Additionally, the person’s lips and fingernails may turn blue, purplish, or black.
Erratic Breathing and Pulse
When checking for an opioid overdose, it’s crucial to note breathing and pulse patterns. An overdosing patient’s breathing will be erratic or may have stopped altogether. You may hear choking or gurgling sounds, which may be the precursor to vomiting. Additionally, the pulse may be slow or erratic. In severe cases, you might not feel a pulse at all.
Overdose patients have a hard time staying awake or waking up. This is particularly true if the patient uses an opioid that causes drowsiness. If the drug already causes drowsiness, there is an increased chance an overdosing patient will lapse into a coma or die. If you suspect a conscious patient has overdosed, do all you can to keep him or her awake. It can be difficult to determine if a sleeping patient has overdosed; listen for unusual noises or breathing patterns.